Flood, Dodge
- When
- May 5, 3:00 AM CST to 10:00 AM CST
- Where
- Dodge forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 41.578, -96.654 (the zone’s center; the record gives no point)
Two to 3 inches of rain fell on a large part of the Maple Creek basin during the afternoon and evening of May 4th. The heavy rain eventually caused Maple Creek to flood from east of Clarkson in northern Colfax county to near Nickerson in east central Dodge county.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Two to 3 inches of rain fell on a large part of the Maple Creek basin during the afternoon and evening of May 4th. The heavy rain eventually caused Maple Creek to flood from east of Clarkson in northern Colfax county to near Nickerson in east central Dodge county. The flooding spread mud and other debris across Highway 91 near Nickerson during the morning hours of May 5th. This was the second time in a week that the creek flooded, this time it crested at 11.1 feet at Nickerson. Flood stage at Nickerson is 10 feet.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 5, 2:25 AM CST, 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 325 AM CDT MON MAY 5 2003 SITUATION IS MUCH LESS VOLATILE TODAY...BUT HAVE SOME PROBLEMS WITH WATER DUE TO POCKETS OF HEAVY RAIN YESTERDAY. SFC ANALYSIS EARLY THIS MORNING SHOWED OCCLUDED LOW PRES OVER IA WEST OF KDSM...WITH CDFNT TRAILING SWD ACROSS MO THEN SWWD INTO W TX. ANOTHER LOW WAS NOTED OVER SRN SD AND A TROF STRETCHED NW FROM THAT INTO ERN MT. WATER VAPOR STLT IMAGERY SHOWED A FAIRLY MESSY PATTERN. CLOSED CIRCULATION CENTERS WERE NOTED OVER MN AND NERN MT...MOVING NWWD. ANOTHER DISTURBANCE WAS PUSHING INTO WRN WY. THIS IS THE FEATURE TO WATCH TODAY FOR OUR LOCAL WX. MODELS INDICATE SHORTWAVE ENERGY WILL START GENERATING SOME LIFT THIS AFTN AND WITH DESTABILIZATION WILL GO WITH A CHANCE OF TSTMS...MAINLY OVER NERN NE. HAD QUITE A RANGE OF TEMPS ACROSS THE AREA YESTERDAY. LNK AND BIE MADE IT TO 84 DEGREES F...BUT CLOUDS / PCPN HELD READINGS IN THE 50S AT MOST LOCATION N OF THE WRMFNT. WILL CONTINUE CHANCE OF PCPN THROUGH THIS EVENING...UNTIL VORT MAX MOVES THRU. THEN EXPECT ENOUGH STABILIZATION TO DROP MENTION A LITTLE AFTER MIDNIGHT. LOOKS LIKE A CHANCE TO DRY OUT ON TUE INTO FIRST HALF OF WED...THEN CHANCE OF MORE RAIN FOR WED NGT INTO THU. LOOKS LIKE AN EVEN BETTER CHANCE OF TSTMS FOR SAT AS A STRONG DISTURBANCE APPROACHES FROM THE SW. LATEST GFS AND EUROPEAN MODEL ARE IN DECENT AGREEMENT WITH THAT SCENARIO...SO WILL LEAVE SUN DRY FOR NOW. TEMPS WILL BE SEASONAL WITH HIGHS IN THE MID 60S TO MID 70S AND LOWS IN THE 40S TO LOWER 50S. .OMA...NONE. MILLER
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-051115- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1130 PM CDT SUN MAY 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND MONDAY SHOWERS AND ISOLATED THUNDERSTORMS ARE POSSIBLE OVER THE AREA TONIGHT WITH SHOWERS AGAIN POSSIBLE ON MONDAY. SEVERE WEATHER IS NOT EXPECTED FROM THESE STORMS. .DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY ADDITIONAL THUNDERSTORMS COULD MOVE BACK INTO THE REGION WEDNESDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION IS NOT LIKELY TONIGHT OR MONDAY. CHERMOK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1252 AM CDT MON MAY 05 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0347 PM ELKHORN NE .88 INCH HAIL
05/04/03 DOUGLAS REPORTED BY OFF-DUTY
NWS EMPLOYEE. HAIL UP
TO NICKEL SIZE, WITH
DURATION 10 MINUTES.The national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2003Every state in 2003This day in weather historyWarnings in Nebraska, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357456, 5357457.